CSN Login
Members Online: 4

You are here

High blood pressure...to the 200s...is this somethin that you get due to Avastin or any of your chemo drugs?? (2ND UPDATE)

marc24
Posts: 92
Joined: Mar 2009

Hello..just want to ask you guys if your blood pressure went really high after the 1st treatment...my mom had her 2nd chemo today, the docs said her blood pressure is really really high so they recommended a higher of her blood pressure med of atenolol to 50mg from 25mg...i was just curious since i know if its over 200/100 +, its really serious and we need to monitor it more closely...so is this just a "symptom" as well??

Thank you,
Marc

Just an update...my mom is having massive headache and its 11:16pm in CA...we were scared so we called doc and was told to take 20 mg of licinophril and 500 mg of tylenol...im afraid that its not the cancer that will effect her, but her heart condition...i hate this and i feel helpless...i really hope that she gets better..and please tell me if taking massive amounts of these drugs like licinophril is normal because im no patient nor doctor, but im just scared

05/05/09 1:29PM
OKAY now the headache is gone, but i called the house and now my mom is having lower abdomen pains and she describes it as if its hard and stiff...like what is wrong with her!! i dont know if this is the chemo or what, its like im not gonna say she was "fine" before the 2nd chemo, but she honestly was back to herself after 1 week of recovery from her 1st chemo...this second chemo has weird symptoms..1. the heaadache = blood pressure, last they check it was 176/96 or something....2. now its the painful lower abdomen...she read the symptoms for the medicines and it didnt show to any of the side effects...i really don't know all you guys tolerate with this disease...im here as a non-patient but it breaks my heart to see her in any pain or in any discomfort esp. when she was fine during the weekend...the chemo on monday really did its stupid job in terms of side effects..

PhillieG's picture
PhillieG
Posts: 4907
Joined: May 2005

My blood pressure was always fine and it has continued to be fine throughout my extensive chemo treatments.
-p

marc24
Posts: 92
Joined: Mar 2009

since although my mom has a history of high blood pressure too, i never heard nor seen her blood pressure this high before..and its weird that after the 1st chemo, her leg pain (mostly numbness) and pelvic area uncomfortableness somewhat disappeared, i can honestly say she was in "Better" shape after the 1st chemo compared to say before the chemo...i dunno if this is a good sign that she is taking the chemo well and her body is responding well, but i do hope her recovery process was as strong as her 1st chemo..some say it gets worse after 1st chemo, others say the 1st is the hardest since its unexpected..but i def. hope the high blood pressure subsides since this is really concerning me..

snommintj's picture
snommintj
Posts: 602
Joined: Mar 2009

Avastin elevated my blood pressure enough that I needed to take a blood pressure medication prior to treatment. If your systolic pressure is higher than 85 they're not supposed to administer it.

dmdwins
Posts: 453
Joined: Aug 2008

I did not have issues with my blood pressure during chemo however I know that is a possible complication/side effect of Avastin. I actually ended up with a pulmonary emboli also a complication from the Avastin. if she is getting Avastin that certainly could be the culprit.

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

...I am on Avastin, and my blood pressure has always been normal

marc24
Posts: 92
Joined: Mar 2009

yes..she is on avastin...and i believe thats what the docs said too..but i'll see what happens after i get out of work..ughh

PamPam2's picture
PamPam2
Posts: 376
Joined: Jan 2009

You are doing the right thing. The doctor needs to monitor this high blood pressure. Mine went sky high during chemo, and then never went down on it's own, now on 3 meds for high blood pressure. They never did say if it was caused by the chemo or steroids they give you with the chemo, maybe there is not enough studies out yet for them to say anything definate about it. Blood pressure that high carries a risk of heart attack or stroke, so it does need to be monitored closely by the doctor, my insurance bought me one of those easy to use automatic blood pressure machines for home. Hope they get her pressure under control and happy to hear she is tolerating the chemo.
Pam

kimby's picture
kimby
Posts: 804
Joined: Oct 2007

Yep, elevated blood pressure is a known side effect of Avastin. Good luck!

Kimby

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Marc,

I've had high blood pressure this past year and was told it's a direct result from being on Avastin. I'm now on 100 mg daily of Atenolol for it & it's now under control. Interesting that someone mentioned that their blood pressure has to be tested each time before getting the Avastin & that if their systolic number is over 85, then no Avastin infusion. I do get my blood pressure tested each time, but they've never not given me the Avastin, even when it's been higher. I wonder if they should have refrained from it. Oh well, I'm doing well now & I'll be more aware of the blood pressure concern should it go high again on any infusion days.

Best wishes,
Lisa

marc24
Posts: 92
Joined: Mar 2009

yup..yeah basically they increased her atenolol to 50 mg...and she is still hooked up to the pump till wednesday afternoon...right now the effects of the chemo are starting to show..laziness and lack of energy, but at least she has an idea of it...she even set a timetable that by thursday, she should start bouncing back..but obviously we try to slow her recovery by taking it easy and letting it happen "normally"...but now mostly back pain which the doc suggests to put some heatpack...thanks for the info guys and hope taht her side effects subside in 4-6 days as predicted before....i have more q's later..

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Marc,

Just read your update- it's now just after midnight in CA :)
I'm sorry to hear about your mom's headache. I don't know about the medication you mentioned that your mom was told to take along w/ the Tylenol- but I'd take Mom in to be evaluated in the morning (or sooner if it she doesn't get relief during the night from the med.)

What a lousy thing- sickness always is lousy, I guess that goes without saying. Bless you for being there for your mom. As I'm typing this, I'm praying for your mom's headache and for both of you to be able to feel calmer.

Take care & let us know what happens.

Hugs,
Lisa

marc24
Posts: 92
Joined: Mar 2009

yeah its very scary often times when something about happens abruptly..but im continually monitoring her, her headache somewhat went away after the medicine taht the doc on phone suggested, we made sure she took some rest and i checked her BP every 30 minutes..last i checked it was 150/92 pulse 90..still high but its substantially lower than the 170+/90+ and when it was like 200+/100 back at the clinic earlier when i was at work during/before her chemo...i guess the meds did its job, i wish its a semi-cure for the next few days as she will get her pump removed on wed...its almost 1am and i wish i didnt have work, but again thanks and yes, nice to see a CAlifornian around here..we live in south bay area..20 minutes from downtown L.A.

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi again Marc,

I'm still here- I really need to go to bed! Glad to hear Mom's b.p. is a little better and headache is fading. I'm about an hour and a half south of you down in Fallbrook- north San Diego Co, east of Oceanside & Camp Pendleton. Take care & get some rest.
Me too- I'm fading...

PamPam2's picture
PamPam2
Posts: 376
Joined: Jan 2009

My pressure ran high like that too, 188/120, it is scary! I now take 100mg Atenolol, Lisinopril 40mg, and Hydrochlorothiazide 25mg every day to keep it down, have taken this amount for past 4 years with no bad effects. Hope the doctors can get your mom's blood pressure under control. Glad you found this site so you can get some support, you are going through a lot, worried about your mom, trying to help her, and working. You are doing a good job helping your mom.
Pam

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

I am on high blood pressure meds because of it, but I totally think it's worth the trade off! And I never was denied treatment due to the numbers. I took to taking my pressure at home and journaling it and I emailed it to the tech at the onc office to prove that when I'm not in THEIR office, my blood pressure isn't that bad! :)
mary

Subscribe to Comments for "High blood pressure...to the 200s...is this somethin that you get due to Avastin or any of your chemo drugs?? (2ND UPDATE)"